Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HAART in Russia
Oct 7, 2009

Dear Experts,

My son is 30 years old and lives in Russia. In May he was diagnosed with HIV. His initial tests showed CD4=384 c/mL and HIV-1 RNA = 38000 c/mL. In August CD4 dropped to 199 c/mL and viral load increased to 45000 c/mL. He started HAART in September and in 3 weeks his labs improved to CD4=313 and HIV-1 RNA < 500 c/mL (undetectable level in Russia). His treatment is based on

Atazanavir 300 mg once a day Ritonavir 100 mg once a day Lamivudine 150 mg twice a day Stavudine 30 mg twice a day

Although the lab tests are encouraging I really worry about the right choice of therapy and about the next steps in case this theraphy does not work in the long run. Could you please answer a few questions?

1. Are there any studies about the long-term efficiency of this combination of drugs and what are the chances of viral resistance development?

2. What could be the right steps in case of viral resistance development? What other combination of drugs might work? Will the break in theraphy help? Any other recommendations?

3. With this theraphy what and when something should be done if the normal levels of CD4 cannot be achieved? Will IL-2 or bioactive dietary suplemets help? Any other recommendations?

Sorry for so many questions and thank you very much! You do terrific job helping desperate people.

Response from Dr. Young

Privet and thank you for your post.

I've spent a fair amount of time in Russia working with and teaching Russian HIV doctors and nurses.

First, I agree with our Russian friends that your son should be on HIV treatments. While it's somewhat unusual for Russian patients to start on ritonavir-boosted protease inhibitors, it's not uncommon for patients to initiate treatment with ritonavir/atazanavir here in the US. Most of the studies of this regimen utilize tenofovir+FTC (Truvada) or abacavir+3TC (Epzicom, Kivexa)- nevertheless, depending on the availability of medications in the Russian Federation, I could appreciate that local doctors could choose the combination of d4T (Stavudine)+3TC (lamivudine).

d4T/3TC has not been used much in the US or Europe lately because of increased risks of fat changes and other toxicities. Your son's dose of d4T reflects newer data on the lower toxicity of 30 mg d4T versus the older 40 mg dose (used here).

Assuming that your son is able to adhere to his medications and doesn't experience significant toxicity; and that the Russian authorities will continue to purchase sufficient quantities of medications, I'd expect this regimen to work for a very long time.

In general, I'd expect his viral load to become undetectable withint 3 months of treatment and that his CD4 cell count should increase between 100 and 250 cells in the first year.

So, there's an initial set of answers. Please feel free to write me back with any follow up or additional questions.

Best of health to you and your son, BY



Previous
H1N1 vaccine in mist form
Next
Side effects after a year of being on Atripla??

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement